Alert archive / Indiana / Special Weather Statements in 2016

Special Weather Statement, NWS Northern Indiana

August 20, 2016Miami County, Indiana

NWS Northern Indiana issued this special weather statement at Aug 20, 2016, 3:21 PM EDT for Miami County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 3:21 PM EDT (19:21 UTC)
Expired
Aug 20, 2016, 3:45 PM EDT
In force
24 min
Issued by
NWS Northern Indiana

County Miami County, IN

The radar

The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

690 
WWUS83 KIWX 201921
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
321 PM EDT SAT AUG 20 2016

INZ023-024-201945-
WABASH-MIAMI-
321 PM EDT SAT AUG 20 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MIAMI AND SOUTHWESTERN
WABASH COUNTIES...

AT 320 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PERU...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. 

LOCATIONS IMPACTED INCLUDE...
WABASH...PEORIA AND RICHVALLEY. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4070 8604 4073 8604 4086 8588 4074 8583
TIME...MOT...LOC 1920Z 234DEG 16KT 4073 8602 

$$

MCS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 20, 1:24 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 20, 1:24 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
124 PM EDT SAT AUG 20 2016

.SYNOPSIS...
Issued at 337 AM EDT Sat Aug 20 2016

A cold front will move through the region during the afternoon and
evening hours with showers and thunderstorms along and ahead of
it by afternoon and progressing east into this evening. Cooler
and much less humid air will arrive starting tonight and linger
into the start of the new work week. Highs will reach the upper
70s to lower 80s with lows in the lower 60s.

&&

.SHORT TERM...(Today and Tonight)
Issued at 337 AM EDT Sat Aug 20 2016

Challenging forecast in store with regards to convective chances
into this evening ahead of a strong cold front and seasonably
strong upper level trough. Hi-Res models paint several
scenarios with the potential for up to 3 rounds of precipitation.
First is with increasing low and mid level theta e advancing
across eastern Illinois where washed out frontal/outflow
boundaries reside. Models have bounced back and forth on this and
seems the least likely with anything that could form on the nose
of the theta e moving in near 12z. Will maintain slgt chc pops
around 12z but suspect nothing will be occurring. Second round
will be pre- frontal trough currently firing convection from far
eastern Iowa to western Illinois. Extrapolation of this arrives
near/after 15z. However...several Hi- Res models tend to weaken
this area and indicate additional development taking place.
Lastly, if enough recovery can take place...sufficient forcing
will exist on the cold front with little in the way of scouring of
moisture. However by this time, atmosphere could be rather worked
over if this is indeed round 3. To complicate matters even more,
cloud cover may be rather extensive with only pockets in increased
instability.

With plenty of moisture to work with, increasing low level jet in
response to deepening sfc low moving across the northern lakes and
approaching trough, most if not all places should see at least 1
shower or thunderstorm. However, given the plethora of
possibilities and timing issues, cannot justify categorical pops
at this point. Main concern with convection will be heavy rainfall
with pwats over 1.5 inches and pushing 2 inches along the front.
Severe parameters not stellar, but enough low level shear to at
least sustain convection and bring a risk of wet microbursts.
Marginal risk remains in the SWODY1 outlook. HWO will mention
strong storms, but downplay severe threat given above concerns.

Have sped up departure of any precip this evening as forecast area
could be clear before midnight. Cooler and less humid air will
begin to move in.

One other note. With winds and waves increasing over SE Lake
Michigan this afternoon into Sunday have hoisted a Beach Hazard
Statement with moderate to high risk of rip currents.

&&

.LONG TERM...(Sunday through Friday)
Issued at 337 AM EDT Sat Aug 20 2016

High pressure will begin to take control and hold strong into at
least Tuesday night. Highs will generally be in the 70s with lows
in the 50s. Rain chances will increase ahead of the next trough
and series of disturbances but timing/location issues warrants not
going with likely pops introduced by the Superblend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 112 PM EDT Sat Aug 20 2016

Theta-e surge along pre-frontal trough will provide several rounds
of showers/embedded thunder through mid afternoon...with
additional rain/storms expected late afternoon along a cold front.
CIGs mainly in the MVFR to low end VFR range expected, though a
period of IFR conditions possible with more organized line of
rain/thunder into KSBN early afternoon and KFWA mid afternoon.
Winds will likely gust 20-30 knots at times. VFR/dry otherwise
tonight-Sunday post-frontal as extensive low VFR stratocu works
in.

&&

.IWX Watches/Warnings/Advisories...
IN...Beach Hazards Statement through Sunday evening for INZ003.

MI...Beach Hazards Statement through late Sunday night for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 1 AM EDT Monday for LMZ043-046.

&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 20, 4:38 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
438 AM EDT SAT AUG 20 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
438 AM EDT SAT AUG 20 2016 /338 AM CDT SAT AUG 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. AT THE
PRESENT TIME...THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL.
HOWEVER...A STRONG THUNDERSTORM IS POSSIBLE WITH LOCALLY GUSTY
WINDS.

WINDS AND WAVES WILL INCREASE THIS AFTERNOON INTO
TONIGHT...RESULTING IN A MODERATE TO HIGH RISK OF RIP CURRENTS
ALONG THE BEACHES OF SOUTHEASTERN LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH WAVES AND RIP CURRENTS ARE LIKELY TO CAUSE DANGEROUS
SWIMMING CONDITIONS ALONG THE BEACHES OF SOUTHEASTERN LAKE
MICHIGAN SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-210845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
438 AM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY MAINLY THIS AFTERNOON...WITH LOCAL WIND
GUSTS IN EXCESS OF 35 KNOTS POSSIBLE ALONG WITH BRIEFLY HIGHER
WAVES.

WINDS AND WAVES WILL LIKELY BECOME HAZARDOUS TO SMALL CRAFT THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS AND WAVES ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT ON
SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 20, 1:58 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
158 PM EDT SAT AUG 20 2016

MIZ078-201830-
CASS-
158 PM EDT SAT AUG 20 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CASS COUNTY...

AT 156 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DOWAGIAC...
MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NILES...DOWAGIAC...MARCELLUS...POKAGON...INDIAN LAKE...SANDY BEACH...
WAKELEE...MAGICIAN LAKE...DEWEY LAKE...SUMNERVILLE AND LA GRANGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4207 8576 4202 8576 4187 8622 4207 8622
TIME...MOT...LOC 1756Z 240DEG 49KT 4197 8618

MCS
Special weather statement, Aug 20, 2:56 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
256 PM EDT SAT AUG 20 2016

INZ015-022-201930-
CASS-FULTON-
256 PM EDT SAT AUG 20 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FULTON AND
NORTHEASTERN CASS COUNTIES...

AT 256 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROYAL
CENTER... OR 11 MILES NORTH OF LOGANSPORT...MOVING NORTHEAST AT 40
MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...KEWANNA...FULTON...LAKE MANITOU...METEA...GRASS CREEK...
FLETCHER...MARSHTOWN...LUCERNE...LEASES CORNER AND NYENA LAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4104 8647 4111 8617 4090 8617 4083 8647
TIME...MOT...LOC 1856Z 241DEG 37KT 4092 8644

MCS
Special weather statement, Aug 20, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
321 PM EDT SAT AUG 20 2016

INZ023-024-201945-
WABASH-MIAMI-
321 PM EDT SAT AUG 20 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MIAMI AND SOUTHWESTERN
WABASH COUNTIES...

AT 320 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PERU...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WABASH...PEORIA AND RICHVALLEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4070 8604 4073 8604 4086 8588 4074 8583
TIME...MOT...LOC 1920Z 234DEG 16KT 4073 8602

MCS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:18 AM EDTBeach Hazards StatementIWX45 hr
Aug 20, 2:56 PM EDTSpecial Weather StatementIWXFulton34 min
Aug 20, 3:49 PM EDTSpecial Weather StatementIWXGrant26 min
Aug 20, 4:01 PM EDTSpecial Weather StatementIWXKosciusko29 min
Aug 20, 4:04 PM EDTSpecial Weather StatementIWXLaGrange26 min
Aug 20, 4:16 PM EDTSpecial Weather StatementIWXGrant29 min
Aug 20, 4:33 PM EDTSpecial Weather StatementIWXBlackford, Grant, Wells42 min
Aug 20, 4:52 PM EDTSpecial Weather StatementIWXAllen38 min
Aug 20, 5:05 PM EDTTornado WarningIWXWells12 min
Aug 20, 5:21 PM EDTSpecial Weather StatementIWXAdams, Jay39 min
Aug 20, 5:46 PM EDTTornado WarningIWXAllen16 min
Aug 20, 1:58 PM EDTSpecial Weather StatementIWXCass32 min
Aug 20, 6:25 PM EDTSpecial Weather StatementIWXAllen35 min
Aug 20, 7:04 PM EDTSpecial Weather StatementIWXAllen26 min

Nearby

Special Weather Statements in Indiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.